Two articles have appeared recently in this journal on the subject of erectile dysfunction drugs and non-arteritic ischemic optic neuropathy (NAION) (1,2). The first article (1) reported seven new cases of NAION in patients who had used sildenafil (Viagra®) shortly before developing NAION. The second report (2) represented the view of Sohan Singh Hayreh, MD, an acknowledged expert on ocular blood flow and NAION, that there is sufficient evidence to support a cause-and-effect relationship between the use of erectile dysfunction drugs and the development of NAION. Another viewpoint article published last year in this journal (3) reviewed the subject of amiodarone and NAION, concluding that a cause-and-effect relationship seemed unlikely but could not be excluded.
These papers epitomize the dilemma confronting clinical toxicologists, especially in ophthalmology. In this subspecialty, sufficient funding is rarely available for adequate toxicological research once a drug has been approved for clinical use. For the most part, clinical ocular toxicology consists of a series of published case reports or reports to The National Registry of Drug-Induced Ocular Side Effects.*
This registry acts as a repository of spontaneous case reports and attempts to give the clinician guidance as to drug-related adverse effects on the visual system by analyzing the data and reporting the results when necessary (4,5). The case reports are usually received from treating ophthalmologists who suspect an adverse drug reaction from an eye drop or an ocular reaction from a systemic medication. Many reports are received over the telephone and documented as such. Data garnered from these spontaneous reports are sometimes premature, of poor quality, incomplete, or suffer from poor follow-up. Even so, spontaneous reports from clinicians can be the first signal that an adverse ocular reaction from a medication exists.
The problem of determining causation of NAION by erectile dysfunction drugs or amiodarone is made especially difficult because NAION is a relatively rare event with poor numerator/denominator data and the NAION associated with the use of these agents appears to have few if any manifestations that distinguish it from spontaneously-occurring NAION.
How does a clinical ocular toxicologist evaluate a potentially causal relationship between the use of a pharmacologic agent and a medical condition that arises in its users? We depend on seven criteria (Table 1): 1) a close temporal association between use of the agent and the appearance of the condition; 2) a dose-response relationship to the likelihood of the occurrence of the condition; 3) positive de-challenge evidence; 4) positive re-challenge evidence; 5) a plausible causal mechanism for the agent; 6) a “class effect,” that is, evidence that other agents of similar type and action have also been implicated; and 7) lack of a plausible alternative explanation. Amalgamation of the evidence within these seven criteria leads to a grading of likelihood of a cause-and-effect relationship based on World Health Organization (WHO) standards (Table 2).
Do erectile dysfunction drugs cause NAION? Here are the data:
- Temporal association: In the approximately 25 published (1,6-13) and unpublished (14) cases of NAION, many do not fall within the plasma half-life of 4 hours for sildenafil and vardenafil or 30 hours for tadalafil (15). Recovery times are within the range of spontaneously-occurring NAION.
- Dose response: There are not enough data to evaluate this criterion.
- Positive de-challenge: Data are incomplete, but when the drug has been stopped, the clinical course appears to be no different from that of spontaneously-occurring NAION.
- Positive re-challenge: A single, well-documented case (8) showed compelling evidence for positive re-challenge in a patient using tadalafil.
- Plausible mechanism of action: Hayreh (2) has described various mechanisms that could account for causation of NAION by erectile dysfunction drugs based on their physiologic properties, but no mechanism has been proven.
- Similar effect from other drugs in this class: All three erectile dysfunction drugs appear to cause the same visual effects (16). If one of these drugs can cause NAION, then in all probability, all three will.
- No alternative explanation: The incidence of NAION is low and the exposed population is very large (sildenafil alone has more than 23 million habitual users/year). The exposed population is largely in the age group and risk factor group for spontaneous NAION.
Based on these data, the association between erectile dysfunction drugs and NAION is possible based on WHO criteria, a conclusion affirmed in prior reports (15,16). This WHO classification may change as additional data become available.
We concur with the new FDA recommendations regarding the use of erectile dysfunction drugs (17):
“Physicians should advise patients to stop use of all PDE-5 inhibitors, including sildenafil, and seek medical attention in the event of a sudden loss of vision in one or both eyes. Such an event may be a sign of non-arteritic anterior ischemic optic neuropathy (NAION), a cause of decreased vision including permanent loss of vision, that has been reported rarely post-marketing in temporal association with the use of all PDE-5 inhibitors. It is not possible to determine whether these events are related directly to the use of PDE-5 inhibitors or to other factors.
Physicians should also discuss with patients the increased risk of NAION in individuals who have already experienced NAION in one eye, including whether such individuals could be adversely affected by use of vasodilators such as PDE-5 inhibitors.”
We do not believe that current evidence supports a practice of screening actual or potential erectile dysfunction drug users for a small cup-to-disc ratio, a feature said to predispose to spontaneous NAION, nor do we support the suggestion that informed consent is necessary for the prescription of these drugs.
Does amiodarone cause NAION? Here are the data:
- Temporal association: The duration of drug exposure has varied widely.
- Dose response: There are no data.
- Positive de-challenge: Some patients improve, but most do not.
- Positive re-challenge: There are no data. In fact, in some patients, vision improves despite continued use of the drug.
- Scientific explanation as to mechanism of action: None is proven.
- No alternative explanation: Most cases of NAION arise in patients at risk for spontaneously-occurring NAION.
Thus, amiodarone rises no higher than a possible cause of NAION albeit that several recent trial outcomes suggest that juries are convinced of a more solid link. As Murphy and Murphy (3) have stated in their thoughtful review, “it is unclear whether the optic neuropathy is due to toxic effect of the drug, whether it is simply a variant of NAION in which resolution of disc swelling is prolonged, or whether it is an independent risk factor for NAION.”
However, unlike the selective PDE-5 inhibitors used for erectile dysfunction, whose use can be avoided without adverse physical (if not emotional) consequence, amiodarone is often deemed potentially life-saving for patients with cardiac arrhythmias. Accordingly, an across-the-board dictum to avoid its use in patients who have vasculopathic or possible anatomic risk factors for NAION will cause more harm than good. The evidence supporting the benefit of amiodarone is far more solid than the evidence of its causing NAION.
The decision to discontinue amiodarone rests with the cardiologist. The role of the ophthalmologist and neuro-ophthalmologist is advisory and perhaps educational. Cardiologists should be made aware that the causal association between amiodarone use and NAION cannot be entirely excluded. If the indication for amiodarone is not compelling, and there are alternative effective drugs without an association with NAION, then such agents might be considered in patients with arteriosclerotic risk factors and cupless optic discs.
1. Pomeranz HD, Bhavsar AR. Nonarteritic ischemic optic neuropathy developing soon after use of sildenafil (Viagra): a report of seven new cases. J Neuroophthalmol
2. Hayreh SS. Erectile dysfunction drugs and non-arteritic anterior ischemic optic neuropathy: is there a cause and effect relationship? J Neuroophthalmol
3. Murphy MA, Murphy JF. Amiodarone and optic neuropathy: the heart of the matter. J Neuroophthalmol
4. Fraunfelder FT. The National Registry of Drug-Induced Ocular Side Effects. In: Inman WG, ed. Monitoring for Drug Safety. London: MTP Press; 1980:289.
5. Edwards R, Biriell C. Harmonisation in pharmacovigilance. Drug Saf
6. Egan RA, Fraunfelder FW. Viagra and anterior ischemic optic neuropathy. Arch Ophthalmol
7. Gruhn N, Fledelius HC. Unilateral optic neuropathy associated with sildenafil intake. Acta Ophthalmol Scand
8. Gandhi JS. Sildenafil-associated NAION. Ophthalmology
9. Boshier A, Pambakian N, Shakir SA. A case of non-arteritic ischemic optic neuropathy (NAION) in a male patient taking Sildenafil. Int J Clin Pharmacol Ther
10. Dheer S, Rekhi GS, Merlyn S. Sildenafil associated anterior ischemic optic neuropathy. J Assoc Physicians India
11. Pomeranz HD, Smith KH, Hart WM, Egan RA. Sildenafil-associated non-arteritic anterior ischemic optic neuropathy. Ophthalmology
12. Cunningham AV, Smith KH. Anterior ischemic optic neuropathy associated with Viagra. J Neuroophthalmol
13. Egan R, Pomeranz H. Sildenafil (Viagra) associated anterior ischemic optic neuropathy. Arch Ophthalmol
15. Fraunfelder FW. An overview of visual side effects associated with erectile dysfunction agents. Am J Ophthalmol
16. Lee AG, Newman NJ. Erectile dysfunction drugs and nonarteritic anterior ischemic optic neuropathy. Am J Ophthalmol
© 2006 Lippincott Williams & Wilkins, Inc.
17. Viagra®. In: Physicians' Desk Reference, 60th ed. Montvale, NJ: Thomson PDR; 2006:2552-6.